Hail, Chaves
- When
- May 27, 3:23 PM MST to 3:30 PM MST
- Where
- Chaves County, 1.86 mi WSW of Boaz
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.730, -104.000
The overall coverage of showers and thunderstorms with severe hail, high winds, and flash flooding began decreasing over eastern NM as a much larger area of dry air spread over the state on May 27, 2023. A couple strong to severe thunderstorms moved east from Guadalupe and De Baca counties onto the Caprock region of Curry, Quay, and Roosevelt counties by the late evening hours of the 27th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
The overall coverage of showers and thunderstorms with severe hail, high winds, and flash flooding began decreasing over eastern NM as a much larger area of dry air spread over the state on May 27, 2023. A couple strong to severe thunderstorms moved east from Guadalupe and De Baca counties onto the Caprock region of Curry, Quay, and Roosevelt counties by the late evening hours of the 27th. Quarter to golf ball size hail and locally heavy rainfall was reported with a couple of these storms around Fort Sumner. The night came to an end with one last report of quarter size hail around Raton. No damage was reported with these large hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 27, 1:49 PM MST, 1 hour 34 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 249 PM MDT Sat May 27 2023 ...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER... .SYNOPSIS... Issued at 240 PM MDT Sat May 27 2023 Severe weather expected again this afternoon across portions of eastern New Mexico. Cloud-to-ground lightning, large hail, damaging winds, and flash flooding will be possible. Western locales can expect dry conditions through much of the week. Thunderstorm activity becomes less robust on Sunday through Tuesday before trending back up Wednesday and Thursday for the eastern plains. Breezy conditions return to central areas on Wednesday. Temperatures will be near to below normal through the forecast period. && .SHORT TERM... (This evening through Sunday night) Issued at 240 PM MDT Sat May 27 2023 Low level moisture has mixed out through much of the Rio Grande Valley this afternoon with the main area of convection stretched over the Northeast to Central Highlands and southward. This was propagating northeastward with low level southeast winds across the east central and southeast plains where a severe thunderstorm watch is in place. The HRRR indicates the low level moisture will push westward again tonight and into the Rio Grande Valley at Albuquerque and Santa Fe and potentially into central Socorro county as well so there may be a few hours this evening when a gusty east to southeast wind is observed but it may become more northerly as the night progresses. Models indicate the dryline will retreat farther to the east on Sunday than it has recently as drier air aloft is expected to make more progress into the state Sunday, although the Day 2 SPC outlook has the marginal risk area over a smaller portion of eastern NM with only a sliver of Union county in the slight risk area. Convection is also indicated to fade away by late evening on Sunday. Lows as well as high temperatures will be near to slightly cooler than normal. && .LONG TERM... (Monday through Friday) Issued at 240 PM MDT Sat May 27 2023 Ridging amplifies over New Mexico to start off the long term as a deep upper level low begins to flirt with the SoCal coast. This will work to take the previous daily rounds of showers and thunderstorms back down to an isolated threat on Monday and Tuesday. Previously favorable forcing will be absent in the presence of upper level high pressure. What activity does initiate will favor northeastern NM and will be greatly dependent on orographics alongside moisture slosh from the dryline. The aforementioned upper low pushes into the Desert Southwest Tuesday night, allowing southwest flow aloft to strengthen once again. This feature will work to enhance upper level forcing and instability as it careens into the state Wednesday morning. Meanwhile, the dryline will recede well into eastern NM, creating a favorable environment for strong to severe storms once again Wednesday and possibly Thursday. Timing on the upper low has yet to reach agreement across models, and its evolution and departure from Thursday afternoon forward is still unclear. The ECMWF and CMC both show a slower progression than the GFS. Where the GFS swings the low into CO Thursday, the others suggest it will fall into an open wave. These differences don't necessarily thwart this forecaster's confidence that a very unsettled couple days may be in store across the east midweek. After that, however, confidence lowers as the upper level features become messy and disorganized across guidance. The GFS brings another low hot on the previous low's heels Thursday evening, a trend somewhat echoed by the CMC. This would result in a more favorable setup for an additional day of severe weather Friday. Meanwhile, the ECMWF tries to develop an almost Fujiwhara situation, allowing the two disturbances to tango in and around the Great Basin. This dance would lead to a much drier solution for NM. These discrepancies have caused a low confidence forecast into the weekend and therefore, did not deviate much from the NBM. && .AVIATION... (18Z TAFS) Issued at 1112 AM MDT Sat May 27 2023 Lcl MVFR to IFR cigs from the east slopes of the central mt chain over the ern plains at 17Z expected to improve by 20Z. Isold showers and tstms over ne NM at 17Z to increase in areal coverage over the eastern two thirds of NM by 20Z. The stronger to severe storms are expected over the eastern plains where large hail and wind gusts over 50kt are possible as well as locally heavy rain with MVFR to IFR cigs/vsbys. Lcl MVFR to IFR cigs/vsbys over the ern plains to return aft 28/10Z and improve aft 28/16Z. NW to west central NM west of the Contdvd to remain dry. && .FIRE WEATHER... Issued at 240 PM MDT Sat May 27 2023 An active pattern of showers and storms will continue over eastern NM with daily rounds of locally heavy rainfall through Sunday. Drier weather expected Monday and Tuesday under a ridge of high pressure with northeast NM becoming the focus area for any convection. Localized elevated to near critical conditions are possible Monday and Tuesday mainly along and west of the Continental Divide, as high Haines is widespread along with poor overnight humidity recovery and sub 10 percent daytime humidities. However widespread strong winds are not forecast. By the middle of next week, low level moisture will begin to slosh back and forth again with another upper trough to our west, leading to more active showers and storms central and east for the rest of next week. However, localized critical conditions may persist along and west of the Continental Divide where drier air remains entrenched. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 43 82 45 84 / 0 0 0 0 Dulce........................... 35 77 37 78 / 5 0 0 0 Cuba............................ 42 76 44 79 / 10 5 0 0 Gallup.......................... 37 79 39 80 / 0 0 0 0 El Morro........................ 38 75 41 76 / 0 0 0 0 Grants.......................... 38 80 41 81 / 0 0 0 0 Quemado......................... 42 78 43 80 / 0 0 0 0 Magdalena....................... 51 79 49 81 / 10 10 0 0 Datil........................... 44 76 44 78 / 5 5 0 0 Reserve......................... 43 81 43 82 / 0 0 0 0 Glenwood........................ 53 85 52 85 / 0 0 0 0 Chama........................... 34 71 36 71 / 10 5 0 5 Los Alamos...................... 47 76 48 75 / 20 5 0 5 Pecos........................... 44 75 46 77 / 20 10 5 10 Cerro/Questa.................... 37 75 37 72 / 10 10 5 20 Red River....................... 34 65 34 66 / 20 10 5 20 Angel Fire...................... 33 67 32 69 / 30 10 10 20 Taos............................ 39 76 39 77 / 10 5 0 10 Mora............................ 41 73 41 74 / 40 20 10 20 Espanola........................ 42 81 42 84 / 10 5 0 5 Santa Fe........................ 47 76 48 79 / 20 10 5 10 Santa Fe Airport................ 46 80 46 81 / 10 5 0 5 Albuquerque Foothills........... 54 81 54 83 / 10 5 0 0 Albuquerque Heights............. 55 83 55 84 / 10 5 0 0 Albuquerque Valley.............. 49 84 49 88 / 10 5 0 0 Albuquerque West Mesa........... 53 84 53 86 / 10 5 0 0 Belen........................... 56 87 53 88 / 10 5 0 0 Bernalillo...................... 51 84 51 87 / 10 5 0 0 Bosque Farms.................... 52 86 50 88 / 10 5 0 0 Corrales........................ 52 84 52 86 / 10 5 0 0 Los Lunas....................... 54 86 52 88 / 10 5 0 0 Placitas........................ 51 81 51 83 / 10 5 0 0 Rio Rancho...................... 53 83 53 85 / 10 5 0 0 Socorro......................... 58 88 55 90 / 10 10 0 0 Sandia Park/Cedar Crest......... 46 76 48 77 / 10 5 0 0 Tijeras......................... 48 78 49 79 / 10 5 0 0 Edgewood........................ 46 78 46 79 / 10 5 0 5 Moriarty/Estancia............... 45 79 43 81 / 10 10 0 5 Clines Corners.................. 46 75 46 77 / 30 10 5 10 Mountainair..................... 49 78 48 81 / 20 10 0 0 Gran Quivira.................... 50 79 49 81 / 20 20 5 5 Carrizozo....................... 56 82 54 85 / 20 20 5 5 Ruidoso......................... 50 73 49 78 / 30 30 10 5 Capulin......................... 47 73 45 74 / 40 20 10 40 Raton........................... 45 78 44 80 / 40 20 10 30 Springer........................ 45 77 44 81 / 30 20 10 20 Las Vegas....................... 44 75 43 78 / 30 20 10 20 Clayton......................... 53 77 52 79 / 30 30 20 20 Roy............................. 49 76 47 78 / 40 20 10 20 Conchas......................... 51 80 49 85 / 40 20 10 10 Santa Rosa...................... 52 81 50 83 / 50 20 5 10 Tucumcari....................... 55 81 53 83 / 30 30 10 10 Clovis.......................... 55 78 54 83 / 50 40 20 10 Portales........................ 56 80 55 85 / 40 40 20 10 Fort Sumner..................... 56 83 53 87 / 40 30 10 10 Roswell......................... 60 87 57 92 / 40 30 20 5 Picacho......................... 54 80 52 85 / 50 40 10 10 Elk............................. 52 77 50 82 / 40 30 10 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch until midnight MDT tonight for NMZ231-232-234>236. && SHORT TERM...99 LONG TERM....12 AVIATION...99
Special Weather Statement
National Weather Service Albuquerque NM
1140 AM MDT Sat May 27 2023
NMZ210-216-217-271815-
Upper Rio Grande Valley-Espanola Valley-Tusas Mountains Including
Chama-
1140 AM MDT Sat May 27 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL TAOS
AND EAST CENTRAL RIO ARRIBA COUNTIES THROUGH 1215 PM MDT...
At 1140 AM MDT, Doppler radar was tracking a strong thunderstorm near
El Rito, or 22 miles north of Espanola, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vallecitos, El Rito, Petaca, Ojo Caliente, Las Placitas, La Madera
and Las Tablas.
This includes Highway 285 between Mile Markers 347 and 373.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3620 10608 3634 10623 3661 10605 3631 10567
TIME...MOT...LOC 1740Z 228DEG 15KT 3632 10609
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
12Special Weather Statement
National Weather Service Albuquerque NM
239 PM MDT Sat May 27 2023
NMZ227-228-272115-
Far Northeast Highlands-Johnson and Bartlett Mesas Including Raton
Pass-
239 PM MDT Sat May 27 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL COLFAX
COUNTY THROUGH 315 PM MDT...
At 238 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Raton Pass, or 14 miles west of Raton, moving east
at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Raton and Raton Pass.
This includes the following highways...
Interstate 25 between Mile Markers 448 and 451, and between Mile
Markers 454 and 460.
Highway 64 between Mile Markers 339 and 342.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3674 10446 3681 10479 3699 10478 3700 10453
3699 10441
TIME...MOT...LOC 2038Z 273DEG 20KT 3689 10470
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CASpecial Weather Statement
National Weather Service Albuquerque NM
243 PM MDT Sat May 27 2023
NMZ237-238-272115-
Chaves County Plains-De Baca County-
243 PM MDT Sat May 27 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN DE BACA
AND NORTH CENTRAL CHAVES COUNTIES THROUGH 315 PM MDT...
At 242 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles south of Mesa, or 24 miles northwest of Roswell, moving
northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern De
Baca and north central Chaves Counties.
This includes Highway 285 between Mile Markers 124 and 152.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern and east central New Mexico.
&&
LAT...LON 3371 10409 3354 10474 3372 10487 3385 10486
3407 10453
TIME...MOT...LOC 2042Z 244DEG 22KT 3370 10472
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
MA/CAThe national radar mosaic for the moment the first event began.
3 hail. Local standard time, as filed.
Two reports of hail ranging in size from 1 to 1.75 inches five miles north of Sumner Lake State Park.
Quarter size hail lasted a few minutes and completely covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092883, 1092885, 1092889.